1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Gliclazide

Discussion in 'Type 2 Diabetes' started by catharinelee, May 11, 2011.

  1. catharinelee

    catharinelee · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    21
    I have been type 2 for 6 years now and have been on Metformin until recently. My doctor changed me to Gliclazide because of my stomach problems getting worse which was causing me problems as I am a tour guide so on buses a lot so was living on immodium. This change has resulted in my weight increasing quite significantly which is upsetting as had dropped 2 dress sizes. Can anyone tell me of other medication which I could ask to change to that is kind to the stomach and doesn't put weight on. Thanx
     
  2. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118
    Which type of Metformin were you prescribed.......standard or slow release ?

    As for Gliclazide it is well known for producing weight gain so as you say you could really do with something else to avoid that.

    There are many other anti-Diabetic drugs available, oral and injectable if you meet the criteria, some of which specifically address the issue of weight gain. There is also Insulin. Without knowing your specific medical history (as your HCP's do) it is difficult to suggest any one drug as there may be contra-indications in your particular circumstances. You really need to discuss those alternatives with your GP.

    As with any of these drugs they also need to be coupled with an effective dietary plan which will help control your Bg levels and also if needed allow you to lose weight safely.

    Welcome to the Forum BTW...... :)
     
  3. Erin

    Erin Type 2 · Well-Known Member

    Messages:
    509
    Likes Received:
    135
    Trophy Points:
    103
    I was switched to gliclazide from glubutride (nurse to dr.). But I was also put on Metformin (2550 now and gradually from 800). I have no problem with Metformin, though is weak as an anti-diabetic, it does help to lose weight. I don't like gliclazide as much as glubutride because it gave me chest pains unitl i could get used to it. My dr. may have been alarmed by the first few hypos, but i don't think it was the drug -- it was the inexperience with diet manipulation.

    I have not noticed a weight gain because of metformin and the fact that I can't eat whatever i want anymore.
     
  4. pheobe

    pheobe · Member

    Messages:
    11
    Likes Received:
    0
    Trophy Points:
    21
    I have put on weight since I started taking Gliclazide , I had lost weight before I was diagnosed as diabetic in January of this year , I saw my endo last week he is reluctant to take me off or reduce the dosage at the moment as my bg's are coming down after a slow start.
    I have cut my carbs down I do extra walking as exercise but the weight is not coming off.
     
  5. Erin

    Erin Type 2 · Well-Known Member

    Messages:
    509
    Likes Received:
    135
    Trophy Points:
    103
    What is your dose? Are you taking Metformin as a complimentary drug-- it cuts the appetite, helps the heart, and is speculated as an anti-cancer prophylactic in current medical literature. Perhaps taking both of these different classes would help with weight? Check it out with your endo.
     
  6. anna29

    anna29 Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    4,789
    Likes Received:
    3,131
    Trophy Points:
    178
    Hi. I couldnt tolerate metformin in any formula, as result was put on gliclazide n could tolerate it, sadly to my horror it piled weight on me n gave me hunger pangs consistantly as result I ended up 2.5 stone heavier in the 18months I took it. In oct 2010 I went see my gp n totally refused to take it any more as result I was put on sitaglyptin glp4 drug januvia [ does not weight gain ] to my dismay it failed to bring my BS down at all. despite healthy eating diet n low carbs am currently now on victoza peptide glp1 injections n that has only made a 'dip' in my high BS . See consultant 1st june to discuss starting insulin levemir to try n get my high BS readings under control. Januvia is quite successful in lowering type 2 BS levels plus can also lower stubborn systolic BP levels too unfortunately with me it wasnt successful , I am a stubborn sod anyways, ha ha . With the victoza have lost 1.5 stone n am so chuffed with this result n dont n cant eat a lot due to the appetite suppressant action that victoza has. Hope my angle on januvia sitaglyptin instead of gliclazide can help someone as an alternative? Anna.x
     
  7. Erin

    Erin Type 2 · Well-Known Member

    Messages:
    509
    Likes Received:
    135
    Trophy Points:
    103
    It's a good thing there are alternatives; sorry Metformin was the wrong drug for you.
    There are first, second, and third generation drugs and they are of different classes, so your doctor might exeperiment a bit. Good luck, and let us know.
     
  8. JohnnyAngel57

    JohnnyAngel57 · Well-Known Member

    Messages:
    58
    Likes Received:
    0
    Trophy Points:
    26
    My BG has been quite high for a while, one of which is I'm not dieting properly which is mainly caused by the fact that I have insomnia, and my dr won't help me in any way about it, its a touch of gotta put up with it, as he won't give me sleeping tablets as he said I'd get addicted. He is also mentioning maybe putting me on gliclazide, but I'm against it, as I don't want anything that might cause hypos; I have enough exhaustion from lack of sleep without wondering whether I might be having a hypo as well, as sometimes I fall asleep at the pc or watching telly which is bad enough, so I definitely don't want to be taken off metformin. I think he's going to put me on a double dose of that to experiment with; sometimes I could scream with it all :(
     
  9. Erin

    Erin Type 2 · Well-Known Member

    Messages:
    509
    Likes Received:
    135
    Trophy Points:
    103
    Do you know why you have insomnia? Or does your dr. know? It could many things-- from hyperthyroidism, to anxiety, to the meds you presently take, etc. The benzos are commonly given to treat the symptoms, and yes they are addicting, though some can be taken indefinitely, e.g. Klonopin- just don't get off them without a doctor's monitoring.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook